NSW Health is warning of the potential dangers from a potent opioid (nitazene class) detected in heroin following recent cases of serious overdose on the NSW Central Coast.
Medical Director of the NSW Poisons Information Centre, A/Prof Darren Roberts, said heroin contaminated with a potent opioid such as a nitazene, can cause unexpected and severe overdose or death. Nitazenes can be as strong, or stronger than fentanyl and may be more likely to affect breathing than other opioids.
“It’s important people recognise the signs of an opioid overdose early and know how to respond. Taking the appropriate action early can save a life,” A/Prof Roberts said.
“Opioids can cause drowsiness, loss of consciousness and slowed breathing, and can be life-threatening.”
Anyone who has taken a drug, such as heroin, and is experiencing unexpected symptoms, such as loss of consciousness and slow breathing should call Triple Zero (000) immediately or seek urgent medical attention. Naloxone should be given immediately if available.
Naloxone is an important life-saving medication that reverses the effects of opioids. It does not require a prescription and is free for anyone at risk of opioid overdose in NSW. It is available as a nasal spray or injection from some pharmacies and other health services. For more information on the take-home naloxone program visit Your Room - Take Home Naloxone.
You won't get into trouble for seeking medical care. If you feel unwell, or if your friend feels unwell, do something about it.
For information about the potential adverse effects of opioids, please contact the NSW Poisons Information Centre on 13 11 26.
For support and information on drug, alcohol and other substance, please contact: The Alcohol and Drug Information Service: 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information.
Data is sourced from a collaboration involving the NSW Police Force, NSW Ministry of Health, NSW Health Pathology’s Forensic & Analytical Science Service and NSW Poisons Information Centre.